Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 67, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 29, 1999, 10:22 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1999, 10:22 PM EDT (02:22 UTC)
- Expired
- Jul 29, 1999, 11:25 PM EDT
- In force
- 63 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Franklin County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 10:45 PM EDT | Thunderstorm Wind 50 | Ashfield, MA | |
| Jul 29, 11:00 PM EDT | Thunderstorm Wind 50 | Rowe, MA | |
| Jul 29, 11:21 PM EDT | Thunderstorm Wind 50 | Hawley, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBOX 300226 RRA
SVRBOS
MAC011-015-300300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1022 PM EDT THU JUL 29 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
INCLUDING GREENFIELD
NORTHWESTERN HAMPSHIRE COUNTY INCLUDING WORTHINGTON IN WESTERN
MASSACHUSETTS
* UNTIL 1125 PM EDT.
* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WORTHINGTON...OR ABOUT 14 MILES NORTHWEST
OF NORTHAMPTON...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SHELBURNE...
PLAINFIELD...LEYDEN...HAWLEY...GOSHEN...GILL...DEERFIELD...
CUMMINGTON...CONWAY...COLRAIN...CHESTERFIELD...BUCKLAND...
BERNARDSTON AND ASHFIELD.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY $AWAY FROM
WINDOWS.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:00 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 29, 9:00 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
900 PM EDT THU JUL 29 1999
THE THUNDERSTORM THAT DROPPED PEA SIZED HAIL AND HEAVY RAIN IN
WORCESTER IS IN THE LAST PHASE OF DISSIPATION. THUNDERSTORMS WITH
HAIL AND RAIN FALLS OF OVER 2 INCHES AN HOUR IN LITCHFIELD COUNTY
CONNECTICUT MAY HOLD TOGETHER AS IT MOVES SLOWLY INTO HARTFORD
COUNTY BEFORE DISSIPATING. MORE SHOWERS/TSTMS IN EASTERN NY STATE
MAY CROSS THE BERKS INTO THE CT RVR VALLEY BEFORE MIDNIGHT.
MUCH OF THE RET OF THE AREA TRANQUILL. MINOR CHANGES TO FCST TO
ACCOUNT FOR CURRENT CONDITIONS.
RECORDS SAT 7/31 SUN 8/1
BOS 98-1917 98-1975
BDL 97-1917 100-1917
PVD 95-1917 96-1933
90 OR ABV IN 1999 THRU 7/28 TOTAL SEASONAL NORM 90 OR
BDL 19 (TDY MAKES 20) 19
BOS 14 12
MQE 10 7
PVD 15 (TDY MAKES 16) 9
MQE: JUN/JUL ON ITS WAY TO SECOND WARMEST TWO MONTH PERIOD WITH 3RD
OR 4TH WARMEST JULY ON RECORD SO FAR AFTER A RECORD WARM
JUNE.
.BOX...NONE.The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:59 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 16 min |
| Jul 30, 6:22 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 23 min |
| Jul 30, 7:49 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 26 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.